Alert archive / Minnesota / Flash Flood Warnings in 2025
Flash Flood Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 17, 2025, 3:48 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2025, 3:48 AM CDT (08:48 UTC)
- Expired
- Aug 17, 2025, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1067 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
329
WGUS53 KFSD 170848
FFWFSD
MNC081-083-171200-
/O.NEW.KFSD.FF.W.0018.250817T0848Z-250817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
348 AM CDT Sun Aug 17 2025
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northeastern Lincoln County in southwestern Minnesota...
Northwestern Lyon County in southwestern Minnesota...
* Until 700 AM CDT.
* At 348 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 3 to 5 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northeastern Lincoln and Northwestern Lyon
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4450 9635 4459 9624 4458 9612 4454 9596
4445 9606 4447 9616
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3-5 INCHES IN 1 HOUR
$$
JM2 follow-up statements
990
WGUS73 KFSD 171029
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
529 AM CDT Sun Aug 17 2025
MNC081-083-171200-
/O.CON.KFSD.FF.W.0018.000000T0000Z-250817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Lyon MN-
529 AM CDT Sun Aug 17 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING
FOR NORTHEASTERN LINCOLN AND NORTHWESTERN LYON COUNTIES...
At 529 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain have
fallen. The expected rainfall rate is 1 to 3 inches in 1 hour.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Northeastern Lincoln and Northwestern Lyon
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4450 9635 4459 9624 4458 9612 4454 9596
4445 9606 4447 9616
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
JM210
WGUS73 KFSD 171150
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
650 AM CDT Sun Aug 17 2025
MNC081-083-171200-
/O.EXP.KFSD.FF.W.0018.000000T0000Z-250817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Lyon MN-
650 AM CDT Sun Aug 17 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING FOR
NORTHEASTERN LINCOLN AND NORTHWESTERN LYON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4450 9635 4459 9624 4458 9612 4454 9596
4445 9606 4447 9616
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:25 AM CDT, 23 minutes earlier. Its key messages:
- Training thunderstorms over southwest Minnesota may result in localized flash flooding through early this morning.
- Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with large hail, damaging winds, and heavy rainfall.
- Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.
Area forecast discussion, Aug 17, 3:25 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 325 AM CDT Sun Aug 17 2025 .KEY MESSAGES... - Training thunderstorms over southwest Minnesota may result in localized flash flooding through early this morning. - Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with large hail, damaging winds, and heavy rainfall. - Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances. && .DISCUSSION... Issued at 322 AM CDT Sun Aug 17 2025 A frontal boundary currently resides from roughly east central SD into southwestern MN very early this morning. Training thunderstorms have developed along this boundary during the overnight period - fed by moisture transport on a 20-25 kt low level jet. Will have to keep an eye on this area through the early morning hours for flash flooding potential. Models have the front continuing to lift slow to the northeast, being situated along our northern CWA border by 12Z. Related to that, the current convection should also lift northward with most hi-res guidance placing it to the north our area by that time. Another area of convection that developed over northwestern SD has been moving to the east/northeast, and all hi-res guidance now keeps this to the our northwest through the reminder of the night. For today, an upper level trough presently oriented through the western Dakotas and Nebraska will shift eastward into our area by this afternoon and evening - this as a cold front over central SD also begins to track eastward. While most guidance suggest only low chances for showers and storms through at least early afternoon, will see increasing chances for scattered thunderstorms by late afternoon/early evening as a shortwave lifts out of NE and into our area during that timeframe. Showers and thunderstorms then look to become more prevalent tonight as the main upper level trough swings through the region and a low level jet again strengthens from eastern NE into eastern SD. Although shear will be fairy weak (20-30 kts) and mid level lapse rates not overly impressive (6-7 C/KM), MUCAPE by afternoon and early evening will be running around 2500 to over 3000 J/KG. In light of that, cannot rule out isolated strong to severe storms with half dollar size hail and wind gusts of 60-70 mph with DCAPE of 1000-2000 J/KG depending on model of choice. At this time, the highest risk for thunderstorms will occur from approximately 6pm this evening to 3am tonight. It will be another hot and muggy day with highs in the mid 80s to lower 90s combined with dew points in the mid to upper 70s. This will yield afternoon heat index values in the lower 90s to around 100 - with the highest values south of interstate 90. Although some areas will near Heat Advisory criteria, with the uncertainty in regard to afternoon thunderstorm potential and its impact on temperatures, elected not to issue any headlines at this time. it will be another mild night tonight with lows in the upper 60s to lower 70s. The frontal boundary finally begins to push southward out of the area during the day on Monday. With that, shower chances should taper down during the day. While weak cold air advection begins to work into the area, it will still be a warm and muggy with highs in the mid 80s to lower 90s with dew points in the lower to mid 70s. With the frontal boundary sitting just to the south of our area on Monday night, some guidance would suggest showers and thunderstorms developing south of Interstate 90 as another shortwave tracks through the area. Confidence is low however, with models varying on how far south the activity develops - with some keeping it to the south of our CWA. Severe chances look low with the better instability migrating southward and shear looking meager. For Tuesday into next weekend, the upper level flow over our area transitions to northwesterly as an upper level ridge builds through the Rockies. This pattern looks to bring quieter conditions to our area through at least midweek. Along with that, temperatures settle back closer to typical seasonal averages. By the end of the week, an upper level trough over western Canada shifts east, flattening out the aforementioned ridge. This trough shifts into the Northern Plains toward Friday, with the surface reflection trough/cold front pushing through our area on Friday. This may bring our next best chance precipitation along with cooler temperatures for next weekend. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1014 PM CDT Sat Aug 16 2025 MVFR ceilings look to be a little more stubborn across areas mainly north of I-90 through the overnight hours. Some patchy MVFR ceilings may linger through the morning as well. Attention turns to thunderstorm potential with a few strong storms possible in southwest MN and west along highway 14 through the early overnight hours. Much of this activity is expected to shift north of highway 14. The a stronger wave moves into the area on Sunday with periodic chances for thunderstorms through the late morning into Sunday evening. Some of these storms could be severe with heavy rainfall. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JM AVIATION...08
Hazardous weather outlook, Aug 16, 3:25 PM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 325 PM CDT Sat Aug 16 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-172030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 325 PM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values between 95 and 105 degrees are expected this afternoon with the highest values south of I-90. Isolated to scattered thunderstorms may develop again tonight, mainly through the Highway 14 corridor and portions of southwestern Minnesota. A few of these storms could be severe with hail to the size of ping- pong balls and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorm risks again Sunday afternoon and evening. Greatest severe risk is 1pm to 8pm with hail to the size of half dollars and damaging wind gusts up to 65 mph. A few storms are again possible Monday evening. Details remain uncertain but storms may be capable of producing large hail and damaging wind gusts. Please continue to monitor for forecast and thunderstorm risk changes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 16, 9:53 PM CDT, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
953 PM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM Tstm Wnd Dmg Edgerton 43.87N 96.13W
08/16/2025 Pipestone MN Public
Social media report of 3 inch plus branches
down. Time estimated by radar.
&&
AJPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:07 AM CDT | Flash Flood Warning | FSD | Cottonwood, Lyon, Murray | 8 hr |
| Aug 17, 4:22 AM CDT | Flash Flood Warning | FSD | Lyon | 6 hr |
| Aug 17, 6:48 AM CDT | Flash Flood Warning | FSD | Cottonwood, Murray | 3 hr |
| Aug 17, 10:03 AM CDT | Areal Flood Warning | FSD | Cottonwood, Lyon, Murray | 5 hr |
| Aug 17, 10:03 AM CDT | Areal Flood Warning | FSD | Lincoln, Lyon | 5 hr |
| Aug 17, 10:03 AM CDT | Areal Flood Warning | FSD | Cottonwood, Murray | 5 hr |
| Aug 17, 2:45 PM CDT | Flood Watch | FSD | Cottonwood, Lincoln, Lyon, Murray | 15 hr |
Nearby
Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.